Hail, Effingham
- When
- October 19, 7:30 PM CST to 7:35 PM CST
- Where
- Effingham County, 0.69 mi S of Altamont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.060, -88.750
An area of low pressure tracking along a stalled frontal boundary near the Ohio River produced widespread showers and thunderstorms across southeast Illinois on October 19th. While the airmass north of the boundary remained relatively stable, a few strong to severe cells were able to develop near the I-70 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An area of low pressure tracking along a stalled frontal boundary near the Ohio River produced widespread showers and thunderstorms across southeast Illinois on October 19th. While the airmass north of the boundary remained relatively stable, a few strong to severe cells were able to develop near the I-70 corridor. One inch hail was reported in a number of locations around Effingham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 19, 6:03 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 703 PM CDT WED OCT 19 2016 .SHORT TERM...(This evening through Thursday) ISSUED AT 250 PM CDT Wed Oct 19 2016 19z/2pm surface analysis shows stationary frontal boundary extending from southern Indiana southwestward into the Ozarks. Several clusters of thunderstorms have developed along/north of the boundary this afternoon, with the first cluster currently tracking across the SE KILX CWA. Additional storms are noted further upstream around St. Louis and across southwest Missouri. This convection will track E/NE along the front and continue to impact mainly the southeast half of the CWA tonight. Given a frontal position slightly further north than previously forecast, have expanded higher PoPs further northward as well. While minimal elevated instability exists across all of central Illinois tonight, the highest values remain focused closer to the baroclinic zone. As a result, have limited likely to categorical PoPs and thunder mention to locations along and southeast of a Springfield to Champaign line. Further northwest, have only gone with chance PoPs for showers. Overnight lows will range from the upper 40s far northwest around Galesburg to the upper 50s south of I-70. As low pressure tracks along the frontal boundary into the Ohio River Valley, precip chances will gradually decrease from west to east across the region on Thursday. Will continue likely to categorical PoPs along/east of I-57 through the morning, then will decrease to just chance by afternoon before the showers taper off and completely come to an end by evening. Total rainfall with this system will be heaviest along the I-70 corridor where amounts of 1.50 to 1.75 will be common. Amounts will steadily drop off further northwest, with just a couple hundredths of an inch expected from the Peoria area northward. Skies will initially be overcast Thursday morning, then will become mostly sunny along/west of I-55 by afternoon. Highs will generally be in the lower 60s, with cooler upper 50s noted near the Indiana border where clouds/showers will prevail throughout the day. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 250 PM CDT Wed Oct 19 2016 The upper level trough axis is forecast by all models to progress east of the central/SE Illinois forecast area by Thursday evening with subsidence and high pressure building into the area subsequently. Northwesterly flow behind the departing trough will bring in much cooler air...but also will keep a light breeze in place through Thursday night. The lightest winds should be northwest of the Illinois River nearest the approaching surface high pressure center. As a result...patchy frost may develop by Friday morning roughly northwest of a Havana to Bloomington line as temperatures reach the mid 30s. Elsewhere...lows are expected to reach the upper 30s to lower 40s. Otherwise...slightly warmer temperatures and light wind should prevent frost. For Friday, clear skies, light winds, and cool temperatures are expected as high pressure moves into the central IL area. Expect highs in the mid to upper 50s, and lows Friday night near 40. Fair weather will continue into early next week as high pressure slowly slips into the southeastern U.S., upper level ridging builds into the central U.S., and a warmer air mass begins to edge eastward into the central IL area. Expect highs in the low to mid 60s Saturday, and upper 60s to lower 70s Sunday through Tuesday...above normal. Lows generally in the 40s to around 50...also slightly above normal. The next storm system to potentially impact the area looks to be midweek according to a consensus of 12Z models. However...GFS and ECMWF disagree on the amplitude of the responsible upper level wave and therefore the speed of it's progression. GFS ensembles also break down consistency by the middle of next week implying low predictability. Therefore...have slowly spread chance PoPs into forecast through the day Wednesday and kept the higher Pops toward areas west of the Illinois River. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 700 PM CDT Wed Oct 19 2016 Showers will to affect the terminal sites overnight, and especially this evening as low pressure makes its closest passage near our southeast counties between 03z and 07z. Instability parameters show low potential for thunderstorms near any TAF site, so all mention of thunder was removed from this TAF issuance. The best chances would be early this evening, but mainly south of I-70. VFR conditions are expected to prevail throughout the next 24 hours, with brief MVFR cloud conditions possible for DEC and CMI tonight, per the latest HRRR. Have included a dip to MVFR OVC025 between 09z-14z at DEC and CMI. As the low tracks away from our area tomorrow morning, rain chances will diminish from west to east. Winds will increase later tonight from the northeast, into the 12-15kt range. Gusts are expected tomorrow from the north at 15g22kt at times, especially near our eastern terminals. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Onton AVIATION...Shimon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 329 PM CDT WED OCT 19 2016 ILZ027>031-036-037-040-041-201100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 329 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PATCHY FROST WILL BE POSSIBLE EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042-043-047>051-201100- CASS-DE WITT-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- 329 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-052>057-061-201100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 329 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-201100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 329 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT AS LOW PRESSURE TRACKS ALONG A STALLED FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EVENING...WITH GUSTY WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. BARNES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT WED OCT 19 2016
ILZ068-073-192015-
LAWRENCE-CRAWFORD-
257 PM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD COUNTY
UNTIL 315 PM CDT...
AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PALESTINE...OR 10 MILES SOUTHEAST OF ROBINSON...MOVING EAST AT
40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALESTINE AND CRAWFORD COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3889 8754 3888 8753 3886 8755 3885 8753
3884 8763 3902 8767 3904 8758 3900 8758
3899 8756 3899 8758 3897 8753 3896 8751
3891 8753 3890 8752
TIME...MOT...LOC 1957Z 260DEG 37KT 3895 8756
ONTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 804 PM CDT WED OCT 19 2016 ILZ062-066-067-200200- EFFINGHAM-JASPER-CUMBERLAND- 804 PM CDT WED OCT 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND EFFINGHAM COUNTIES UNTIL 900 PM CDT... AT 804 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ST. ELMO...OR 13 MILES EAST OF VANDALIA...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EFFINGHAM...NEWTON...ALTAMONT...TEUTOPOLIS...WATSON...DIETERICH... EDGEWOOD...STE. MARIE...WILLOW HILL...MONTROSE...WHEELER...HIDALGO... MOCCASIN...MASON...HUNT CITY...YALE...ROSE HILL...LAKE SARA... SAM PARR STATE PARK AND HEARTVILLE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 57 BETWEEN MILE MARKERS 144 AND 163. INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 100. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3914 8880 3918 8802 3892 8798 3892 8881 TIME...MOT...LOC 0104Z 262DEG 38KT 3899 8884 SHIMON
The Evansville,IN radar (KVWX), 126 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661290, 661291, 661292, 661293.